EconPapers    
Economics at your fingertips  
 

Asymptotic F tests under possibly weak identification

Julián Martínez-Iriarte, Yixiao Sun and Xuexin Wang

Journal of Econometrics, 2020, vol. 218, issue 1, 140-177

Abstract: This paper develops asymptotic F tests robust to weak identification and temporal dependence. The test statistics we focus on are modified versions of the S statistic of Stock and Wright (2000) and the K statistic of Kleibergen (2005). In the former case, the modification involves only a multiplicative degree-of-freedom adjustment, and the modified S statistic is asymptotically F distributed under fixed-smoothing asymptotics regardless of the strength of the model identification. In the latter case, the modification involves an additional multiplicative adjustment that uses a J statistic for testing overidentification. We show that the modified K statistic is asymptotically F-distributed when the model parameters are completely unidentified or nearly-weakly identified. When the model parameters are weakly identified, the F approximation for the K statistic can be justified under the conventional asymptotics. The F approximations account for the estimation errors in the underlying heteroskedasticity and autocorrelation robust variance estimators, which the chi-squared approximations ignore. Monte Carlo simulations show that the F approximations are much more accurate than the corresponding chi-squared approximations in finite samples.

Keywords: Heteroskedasticity and autocorrelation robust variance; Continuous updating GMM; F distribution; Fixed-smoothing asymptotics; Weak identification (search for similar items in EconPapers)
JEL-codes: C12 C14 C32 C36 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620300063
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Asymptotic F Tests under Possibly Weak Identification (2019) Downloads
Working Paper: Asymptotic F Tests under Possibly Weak Identification (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:218:y:2020:i:1:p:140-177

DOI: 10.1016/j.jeconom.2019.10.011

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-12-07
Handle: RePEc:eee:econom:v:218:y:2020:i:1:p:140-177